Arizona, 2009

Heavy Rain in Arizona, September 5, 2009

September 5, 2009 · NWS PSR · 1 event in 1 county or zone

Thunderstorms with heavy rain moved across the western portions of the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with heavy rain moved across the western portions of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 5, 5:45 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 5, 5:45 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST SAT SEP 5 2009

.UPDATE...UPDATED FIRE WEATHER DISCUSSION

&&

.SYNOPSIS...
A SERIES OF WEAK PACIFIC LOW PRESSURE SYSTEMS ARE FORECAST TO MOVE
INTO THE REGION TODAY THROUGH SUNDAY FOR AN INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS. HEAVIER RAINS MAY OCCUR OVER PARTS OF
SOUTH CENTRAL ARIZONA TODAY AND INTO TONIGHT. A DRYING TREND WILL
BEGIN OUT WEST ON SUNDAY AND SPREAD ACROSS THE REST OF THE AREA NEXT
WEEK. HIGH TEMPERATURES SHOULD REMAIN CLOSE TO THE NORMALS FOR EARLY
SEPTEMBER.

&&

.DISCUSSION...
ONE WEAK UPPER TROUGH MOVED THROUGH NORTHERN AZ LAST NIGHT...WHILE
ANOTHER TROUGH IS POISED TO MOVE EASTWARD AND INTO OUR WESTERN ZONES
TODAY. YUMA 88D AND SATL IMAGERY SINCE MIDNIGHT SHOWED A STEADY
THICKENING OF CLOUDS FROM NORTHERN BAJA...ACROSS THE IMPERIAL VALLEY
AND NORTHWARD TO MOHAVE COUNTY. MOST CLOUD TOPS WERE 15-20 THSD FEET
AND WITH THEY WERE SPREADING INTO LA PAZ COUNTY BY 3 AM. TO GO ALONG
WITH THE INCREASING CLOUDS...SFC DEW POINTS HAVE SURGED INTO THE 70S
AT YUMA AND EL CENTRO. ELSEWHERE...MOSTLY CLEAR SKIES WERE THE RULE.

MODELS IN GOOD AGREEMENT IN TAKING HEIGHTS DOWN TODAY...AS WE WILL
BE ON THE SOUTHERN FRINGES OF A POWERFUL PACIFIC LOW LIKELY TO MOVE
ONSHORE BY MID DAY SUNDAY. PIECES OF ENERGY WILL BE HARD TO TIME AS
THEY SWEEP INTO SOUTHERN CALIF...BUT 400-500MB STREAMLINES SHOW A
SHARPER TROUGH AND GOOD DIFFLUENCE ALOFT ALONG THE LOWER COLO RIVER
VALLEY AT 06/00Z. THUS AN INCREASE IN POPS OUT WEST IS WARRANTED AND
WILL INSERT THE POSSIBILITY OF HEAVY RAINFALL FOR PARTS OF THE SOUTH
CENTRAL DESERTS.

ON LABOR DAY...ECMWF AND GFS BOTH SHOW A WESTERLY FLOW ALOFT AND A
CONTINUED MOIST BOUNDARY LAYER. IN FACT...SFC TO 700 MB MIXING
RATIOS STAY IN THE 10-12 G/KG RANGE EVEN INTO WEDNESDAY BEFORE SOME
DECREASE OCCURS. UPPER RIDGE TRANSITIONS TO NEW MEXICO BY WED...AND
BY 12Z THURSDAY BOTH MODELS SHOW THE ANTICYCLONIC CIRCULATION
CENTERED NEAR THE 4 CORNERS FOR A CONTINUED FAVORABLE PATTERN FOR
SLIGHT CHANCE POPS ACROSS SOUTH CENTRAL AZ.

&&

.AVIATION...
KPHX/KIWA AND SURROUNDING AIRFIELDS...
AS OF 4 AM...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER
TERRAIN EAST OF PHOENIX...AND ISOLATED STORMS FORMED OVER WESTERN
MARICOPA COUNTY. WITH AN APPROACHING PACIFIC SHORTWAVE HEADED OUR
WAY...NOT OUT OF THE QUESTION FOR AN ISOLATED STORM TO AFFECT THE
GREATER PHOENIX AREA THIS MORNING...BUT CONFIDENCE TOO LOW TO
MENTION IN THE 12Z TAF. THE POSSIBILITY OF TSTMS INCREASES THIS
AFTERNOON AS THE DISTURBANCE GETS CLOSER...SO FOR NOW...WILL INCLUDE
CB AND VCTS IN TAFS AFTER ABOUT 22Z...IE EARLIER THAN ONE NORMALLY
WOULD THINK...BUT APPROACHING SHORTWAVE COULD BRING EARLIER TSTM
ONSET. DEPENDING ON STRENGTH OF CONVECTION LATER THIS AFTERNOON AND
EVENING...CIGS MAY LOWER TO BELOW 6K FEET...AND THERE COULD BE VSBYS
LOWERED BELOW 6 MILES IN BLOWING DUST AT KIWA/KPHX. GIVEN THE AMOUNT
OF MOISTURE IN PLACE ALONG WITH CONTINUED DYNAMICS...WILL LEAVE A
VCSH IN BOTH TAFS AFT 04Z...CONTINUING INTO SUNDAY MORNING.

EXPECTING WINDS TO BLOW FROM NORMAL NOCTURNAL/DIURNAL DIRECTIONS AND
SPEEDS. OF COURSE...GUSTY WINDS COULD ACCOMPANY ANY STORMS.

KIPL AND KBLH...
AS OF 4 AM SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED
OVER THE DESERTS OF SOUTHEAST CALIFORNIA...AND WILL LIKELY AFFECT
KBLH THROUGH ABOUT 14Z. WILL PUT TEMPO TSRA INTO THE KBLH TAF THRU
14Z. LESS OF A THREAT FOR KIPL...BUT WILL MENTION VCTS FOR THEM.
AFTER THIS BATCH OF STORMS DISSIPATES...MOVES TO THE EAST THERE WILL
BE A SLIGHT CHANCE FOR THUNDERSTORMS REST OF THE DAY...BUT
CONFIDENCE WILL BE TOO LOW TO MENTION IN THE TAFS. DO NOT EXPECT
VISIBILITY RESTRICTION WITH THESE EARLY STORMS AS WIND SPEEDS SHOULD
NOT BE EXCESSIVE...BUT THERE ALWAYS IS A THREAT FOR SOME BLOWING
DUST/SAND TO OCCUR IN CONJUCTION WITH THE STORMS. SHOULD EVENTUALLY
SEE SOME CLEARING FROM THE WEST LATER TODAY/THIS EVENING AS SOME
DRYING STARTS TO TAKE PLACE.

EXPECT WINDS TO BLOW FROM TYPICAL DIRECTIONS WITH NORMAL
SPEEDS...AWAY FROM ANY STORMS THAT IS. OTHERWISE WINDS SHOULD FAVOR
THE SOUTH FROM 6-15KT AT KBLH...AND THE SOUTHEAST AT KIPL.

&&

.FIRE WEATHER...
A TROUGH MOVING THROUGH THE NORTHERN CONUS WILL SUPPRESS THE MONSOON
HIGH INTO MEXICO THROUGH ABOUT MONDAY. THE RESULTING WESTERLY
FLOW WILL MAINLY CONFINE THE CHANCE FOR THUNDERSTORMS TO EASTERN AZ.
THE RIDGE IS EXPECTED TO BUILD BACK TO THE NORTH BY THE MIDDLE OF
NEXT WEEK...LEADING TO A SLIGHT WARMING TREND. IN ADDITION...THE
FLOW ALOFT WILL BECOME MORE EASTERLY AND SPREAD MOISTURE WESTWARD
ALLOWING FOR A CONTINUED SLIGHT CHANCE FOR THUNDERSTORMS...MAINLY
OVER SOUTH-CENTRAL ARIZONA.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...SIPPLE
AVIATION...CJB
FIRE WEATHER...CJB
Hazardous weather outlook, Sep 5, 5:16 AM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
516 AM MST SAT SEP 5 2009

AZZ024-061230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
516 AM MST SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND BECOME MORE
WIDESPREAD THROUGHOUT SOUTHERN GILA COUNTY. THE STORMS ARE ALSO
EXPECTED TO MOVE RATHER SLOWLY...WITH LOCALLY HEAVY AMOUNTS POSSIBLE
BY THIS AFTERNOON. SOME OF THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS TO 40 MPH...SMALL HAIL AND
LIGHTNING. POSSIBLE HEAVY RAINS AND THE RUNOFF MAY LEAD TO AN
INCREASING THREAT OF FLASH FLOODING ACROSS SOUTHERN GILA COUNTY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS EACH
DAY. SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL FOR BRIEF
HEAVY RAINFALL...STRONG AND GUSTY WINDS...AND OCCASIONAL LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020>023-025>028-CAZ030>033-061230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
516 AM MST SAT SEP 5 2009 /516 AM PDT SAT SEP 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY
OVER THE HIGHER TERRAIN. A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS TO 45 MPH WITH
AREAS OF DENSE BLOWING DUST...AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS TO 40 MPH...AREAS OF DENSE
BLOWING DUST AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Sep 5, 9:32 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
932 AM MST SAT SEP 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       5 ENE PEORIA            33.71N 112.17W
09/05/2009  M0.65 INCH       MARICOPA           AZ   TRAINED SPOTTER

            MEASURED 0.65 INCHES IN 25 MIN.

&&

PADDOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Maricopa

When
September 5, 9:50 AM MST to 10:30 AM MST
Where
Maricopa County, 2.41 mi WNW of Phoenix to 1.49 mi SSW of Palo Verde
Reported by
Trained Spotter
Coordinates
33.490, -112.110

Heavy rain reported. One spotter had 0.90 inches in 1.5 hours and another reported 0.5 inches in one hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195574.